Day 1 of being a real doctor. There weren’t any grand-round worthy cases today in AMU, but there were plenty of things I picked up that passed me by in medical school. Let’s do this by recreating the script:
“Doctor, can you prescribe a laxative for this gentleman for night?”
I learnt the treatments for constipation as a horizontal line, from least scary on the left to most scary on the right. On the far left are conservative measures, like increasing fluid intake and moving about more. Then you had bulk formers which make a big lump that stimulates peristalsis, like ispaghula and bran. Less pleasant to administer were the stool softener enemas like paraffin and arachis oil (which have fallen out of favour because of the irritation they create). Further along into slightly dangerous territory were the osmotic laxatives like lactulose, for which you need to make sure the patient is well hydrated.
If the patient were constipated because of opiates, the choice of lactulose in this case can lead to significant bloating and flatulence in 20-30% of cases. This is because opiates reduce intestinal motility, so lactulose may produce a big lump of poo that doesn’t move anywhere. Bulk formers are also a bad choice in opiate induced constipation for similar reasons.
More dangerous, but more effective in most cases especially opiate induced constipation, are the stimulants such as senna. The big danger with these is accidentally giving them in obstruction, as this causes severe cramping pain and may cause a perforation.
So many choices, and so much pharmacology to think about. I decided on lactulose and went to the pharmacist to check the dosing regimes used.
“Is this the correct way to write up lactulose?”
Shocked faces on the three pharmacist girls.
“Are you sure you want to use lactulose as a PRN laxative?”
I stood there thinking. Why not? The patient was well hydrated. There was no evidence of obstruction. There was no PMH of galactosemia, which I vaguely remember from paediatrics as a contraindication to lactulose when I pestered the lovely Dr Ahmed for any cases of overflow diarrhoea where he would not use lactulose (the other contraindication he mentioned was lactose intolerance).
“Yes?” I said in a voice that screamed “No of course I don’t – educate me!”
“It takes a day or two for that to work. Lactulose is better for long term, regular use. How about a stimulant?”
“Oh OK. Like senna?”
“Yes.” She may as well have signed the prescription.
Lesson learnt: The PRN laxative of choice is a stimulant laxative if not contraindicated. I have seen lactulose so many times on the PRN side of the drug chart it is not even funny. The BNF confirms that lactulose can take up to 48 hours to have its effect.
Lipohypertrophy was not something I had appreciated as a danger before today. I had learnt it as a curious phenomena of injecting insulin into adipose tissue, leading to some cosmetic concerns but nothing too worrying. I have learnt today that injecting into an area of lipohypertrophy leads to impaired insulin absorption, and consequently hyperglycemia. A patient had a BM of 24 without any obvious causes, so was re-educated about rotating injection sites and not injecting within a certain distance of a recent injection.
The third learning point was a patient who came in pale, sweaty and drowsy. This is such a common AMU presentation and the differential is wide. I had included Class A drugs and alcohol in my thought process. The outreach nurse was in the room when I discussed with another new F1 whether cannabis could really cause those symptoms. She told me it definitely could. I had not really thought about a cannabis overdose as anything particularly drastic before. I know now that there is something called ‘greening out’, which is when an inexperienced cannabis user has a little too much, and according to Between The Lines presents with “nausea or vomiting, dizziness and pale sweaty skin sometimes with a slight green tinge.”
It feels good to have a differential for green skin. Just in case.